MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0203
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00625, 3005168196-2021-00626.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils), a smart coil detachment handle (handle), and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous and narrowed.During the procedure, the physician placed six non-penumbra coils into the target vessel using the microcatheter.Next, the physician advanced a smart coil into the target vessel using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the handle was removed.The physician then attempted to detach the smart coil using a new handle; however, the smart coil failed to detach.Therefore, the handle was removed.Subsequently, upon removal of the smart coil, the smart coil detached within the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.Afterwards, a contrast run was performed that indicated that the target location was successfully embolized with the previously placed coils.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was separated.This damage was likely a result of a coil detachment attempt during the procedure.The smart coil was stuck inside the non-penumbra microcatheter and unable to remove from the catheter.The embolization coil and the pusher assembly distal detachment tip were not visible inside the catheter; therefore, the reported smart coil detached within the microcatheter could not be confirmed.Based on the returned condition, the root cause of the reported complaint could not be determined.Evaluation of the returned handle revealed a functional and an undamaged device.During functional testing, the handle was tested with a handle test fixture and performed within specification.The handle was able to detach a demonstration smart coil without issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report numbers: 1.3005168196-2021-00625, and 2.3005168196-2021-00626.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11586637
Report Number3005168196-2021-00624
Device Sequence Number4296443
Product Code HCG
UDI-Device Identifier00814548015705
UDI-Public00814548015705
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2023
Device Model Number400SMTHXSFT0203
Device Catalogue Number400SMTHXSFT0203
Device Lot NumberF84411
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/03/2021
Supplement Date Received by Manufacturer04/09/2021
Initial Report FDA Received Date03/29/2021
Supplement Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005